Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

October 14, 2012Cabell County, Lincoln County, Putnam County, West Virginia; Boyd County, Carter County, Kentucky

NWS Charleston, WV issued this special weather statement at Oct 14, 2012, 4:49 PM EDT for Cabell County, Lincoln County, Putnam County, West Virginia; Boyd County, Carter County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2012, 4:49 PM EDT (20:49 UTC)
Expired
Oct 14, 2012, 8:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV

Counties Boyd County, KY, Carter County, KY, Cabell County, WV, Lincoln County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 57 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

308 
WWUS81 KRLX 142049
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
449 PM EDT SUN OCT 14 2012

KYZ101-102-OHZ066-067-075-076-083>087-150000-
GREENUP-CARTER-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...NEW LEXINGTON...CROOKSVILLE...SOMERSET...
MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...BELPRE...
JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...POMEROY...
GALLIPOLIS...IRONTON...SOUTH POINT
449 PM EDT SUN OCT 14 2012

...STRONG...GUSTY WINDS WILL IMPACT SOUTHEAST OHIO AND PORTIONS 
OF NORTHEAST KENTUCKY THIS AFTERNOON...

GUSTY WINDS HAVE DEVELOPED AHEAD OF A STRONG COLD FRONT
APPROACHING THE AREA. WIND GUSTS TO AROUND 40 MPH HAVE BEEN
REPORTED IN SOUTHEAST OHIO AND NORTHEAST KENTUCKY THIS AFTERNOON.

WIND GUSTS TO AROUND 40 MPH WILL CONTINUE INTO THE EARLY EVENING
ACROSS SOUTHEAST OHIO AND NORTHEAST KENTUCKY. WINDS THIS STRONG
MAY CAUSE WEAK TREES...LIMBS AND AND BRANCHES TO FALL. OUTSIDE
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE MAY ALSO BE MOVED
DUE TO THE STRONG WINDS...IT IS BEST TO SECURE THEM IF POSSIBLE.

WIND GUSTS WILL BEGIN TO DIMINISH AS THE SUN SETS THIS
EVENING...HOWEVER BREEZY CONDITIONS WILL REMAIN INTO TONIGHT.

LAT...LON 3852 8297 3853 8269 3840 8256 3844 8233
      3856 8229 3856 8217 3848 8206 3855 8206
      3852 8162 3809 8144 3821 8308

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 14, 3:22 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Oct 14, 3:22 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
322 PM EDT SUN OCT 14 2012

.SYNOPSIS...
COLD FRONT PASSES LATE TONIGHT INTO MONDAY MORNING. MUCH COOLER
MONDAY AFTERNOON COMPARED TO SUNDAY. HIGH PRESSURE TUESDAY INTO
WEDNESDAY. NEXT COLD FRONT THURSDAY INTO FRIDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
SURFACE LOW PRESSURE CURRENTLY LOCATED OF LAKE MICHIGAN...WITH A
COLD FRONT STRETCHING SOUTH INTO SOUTHEASTERN MISSOURI. STRONG
PRESSURE GRADIENT IN PLACE AHEAD OF THE FRONT...RESULTING IN GUSTY
WINDS OUT OF THE SOUTH/SOUTHEAST FOR THIS AFTERNOON INTO TONIGHT.
NAM/GFS IN FAIR AGREEMENT WITH COLD FRONT REACHING OHIO RIVER AROUND
06Z...AND THEN EXITING THE EASTERN WV MOUNTAINS BY 12Z. HAVE
ISOLATED TO SCATTERED POPS ENTERING SE OHIO IN NEXT FEW HOURS...WITH
A BAND OF LIKELY POPS ALONG AND JUST AHEAD OF THE FRONT. WHILE
THERMODYNAMICS ARE NOT REAL STRONG...THERE ARE LOTS OF DYNAMICS WITH
THE FRONT...SO CONTINUED THE CHANCE OF THUNDER THROUGH ABOUT
MIDNIGHT. VERY STOUT MID-LEVEL WINDS OF 30-50+ KTS EXPECTED TO
REMAIN OVERHEAD OVERNIGHT. PRECIP MAY BE ABLE TO MIX A PORTION OF
THIS DOWN TO THE SURFACE...SO DID INCLUDE THUNDERSTORMS WITH GUSTY
WINDS IN THE WEATHER GRIDS...AND REALLY COULD SEE THAT WITH HEAVIER
SHOWERS TOO.

WITH WINDS AND CLOUDS...EXPECT LOWS TONIGHT TO BE VERY MILD FOR THIS
TIME OF YEAR. NEW MAV/MET VERY CLOSE TO PREVIOUS FORECAST...AND
BLENDING THEM IN RESULTED IN VERY LITTLE CHANGE. CONTINUED THE IDEA
OF A NON-DIURNAL TREND FOR TOMORROW. MUCH OF THE CWA WILL SEE STEADY
TEMPS FOR THE DAY...WITH SLIGHT COOLING IN THE MOUNTAINS THROUGH THE
DAY...AND A BIT OF A DIURNAL INCREASE IN SE OHIO WHERE CAA WILL BE
SLOWING AND CLOUDS WILL EVEN THIN A BIT.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
STRONG 500 MB TROF AXIS PASSING AROUND 00Z TUESDAY.  WILL CONTINUE
TO HOLD ONTO SOME LINGERING POPS....MAINLY PKB-CRW ON EAST. WITH 925
TO 850 MB WINDS VEERING A BIT MORE TOWARD THE NW FROM W...POPS MAY
ACTUALLY INCREASE A BIT EARLY MONDAY EVENING COMPARED TO EARLIER
IN THE AFTERNOON.

850 MB THERMAL TROF PASSES 06Z TO 12Z TUESDAY. NAM A DEGREE OR 2
WARMER THAN THE 12Z GFS.  THINKING 850 MB TEMP MIN AROUND 2C TO 0C
ACROSS CWA.

DID GO WITH LESS CLOUDS FOR TUESDAY NIGHT AND WEDNESDAY.  THOUGH
WEAK MID LEVEL WARM AIR ADVECTION...ASSOCIATED WITH A DISTURBANCE
PASSING THROUGH GREAT LAKES...MAY BRING SOME PARTLY CLOUDY
CONDITIONS OVERNIGHT TUESDAY NIGHT OR EARLY WEDNESDAY.

WITH 850 MB TEMPERATURES REBOUNDING AOA 10C...DID INCREASE MAXIMUM
TEMPERATURES FOR WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
OVERALL UNSETTLED WEATHER PATTERN IN THE LONG TERM...WITH MODELS
STARTING TO COME INTO BETTER AGREEMENT THAN IN PREVIOUS RUNS. PERIOD
STARTS OUT WITH AN UPPER TROUGH DEEPENING OVER THE MIDWEST...AND
EVENTUALLY SWINGING A COLD FRONT THROUGH THE AREA EITHER THURSDAY OR
FRIDAY. THIS WILL BRING AN INCREASE IN SHOWER...AND ISOLD
THUNDERSTORM ACTIVITY...AS WELL AS WARMING TEMPERATURES OUT AHEAD OF
THE FRONT. AFTER FRONT EXITS TO THE EAST...UPPER LEVEL LOW WILL
DEEPEN ACROSS THE U.S...AND AFFECT THE AREA OVER THE NEXT SEVERAL
DAYS. ECMWF IS STARTING TO COME INTO LINE A BIT BETTER WITH THE
GFS...WITH LOW DEEPENING ACROSS THE UPPER MIDWEST...KEEPING THE AREA
IN A WARM SOUTHWESTERLY FLOW...UNTIL IT FINALLY KICKS OFF TO THE
EAST LATE IN THE WEEK. ECMWF IS STILL A LITTLE DEEPER WITH THIS
TROUGH ACROSS THE U.S. THAN THE GFS...BUT OVERALL...MODELS STARTING
TO COME INTO AGREEMENT.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
CLOUDS AND WIND INCREASING IN ADVANCE OF A COLD FRONT THAT IS
CURRENTLY STRETCHED FROM SE WISCONSIN SOUTH INTO EASTERN MISSOURI.
VERY TIGHT PRESSURE GRADIENT AHEAD OF THE FRONT WILL CONTINUE THE
WINDS THROUGH MUCH OF THE NEXT 24 HOURS...WITH GUSTS OF 20-30 KTS
OUT OF THE S/SE. ALONG AND AHEAD OF THE FRONT WILL ALSO SEE SHOWERS
AND THUNDERSTORMS ON THE INCREASE THIS EVENING INTO TONIGHT. IN THE
STRONGER SHOWERS AND STORMS...COULD GET SOME ENHANCED WINDS OF 30-40
KTS...BUT HARD TO TIME ANYTHING LIKE THAT WITH NOTHING AT THE RADAR
YET SO DID NOT INCLUDE IN TAFS.

EXPECT VFR CONDITIONS INTO THIS EVENING...WITH A TRANSITION TO MVFR
CEILINGS FROM WEST TO EAST THROUGH THE EVENING/OVERNIGHT...LINGERING
INTO MONDAY. COULD ALSO SEE SOME MVFR VISIBILITIES IN HEAVIER
SHOWERS THIS EVENING INTO TONIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF STRONG WIND ALOFT AND MIXING DOWN TO
SFC WITH CONVECTION COULD VARY. TIMING ON TRANSITIONS TO/FROM MVFR
COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    M    M    M    M    M    M    M    M    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MZ/50
NEAR TERM...MZ
SHORT TERM...KTB
LONG TERM...SL
AVIATION...MZ
Hazardous weather outlook, Oct 14, 4:45 AM EDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
445 AM EDT SUN OCT 14 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
445 AM EDT SUN OCT 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL ENTER SOUTHEAST OHIO AROUND MIDNIGHT...AND
SWEEP QUICKLY EAST THROUGH WEST VIRGINIA OVERNIGHT. VERY STRONG
WINDS ALOFT COULD MIX DOWN WITH THE STRONGEST STORMS...AND PRODUCE
SOME WIND DAMAGE. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 14, 2:48 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
248 PM EDT SUN OCT 14 2012

KYZ101-102-OHZ066-067-075-076-083>087-142100-
GREENUP-CARTER-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...NEW LEXINGTON...CROOKSVILLE...SOMERSET...
MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...BELPRE...
JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...POMEROY...
GALLIPOLIS...IRONTON...SOUTH POINT
248 PM EDT SUN OCT 14 2012

...STRONG...GUSTY WINDS WILL IMPACT SOUTHEAST OHIO AND PORTIONS
OF NORTHEAST KENTUCKY THIS AFTERNOON...

GUSTY WINDS HAVE DEVELOPED AHEAD OF A STRONG COLD FRONT
APPROACHING THE AREA. BETWEEN 2 AND 3 O'CLOCK WIND GUSTS OF 25 TO
35 MPH WERE MEASURED IN SOUTHEAST OHIO...SUCH AS 29 MPH AT OHIO
UNIVERSITY AIRPORT IN ATHENS COUNTY.

WIND GUSTS ARE EXPECTED TO INCREASE TO 30 TO 45 MPH ACROSS
SOUTHEAST OHIO AND NORTHEAST KENTUCKY THROUGH THIS AFTERNOON.
WINDS THIS STRONG MAY CAUSE WEAK TREES...LIMBS AND AND BRANCHES TO
FALL. OUTSIDE ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE MAY
ALSO BE MOVED DUE TO THE STRONG WINDS...IT IS BEST TO SECURE THEM
IF POSSIBLE.

WIND GUSTS WILL BEGIN TO DIMINISH AS THE SUN SETS THIS
EVENING...HOWEVER BREEZY CONDITIONS WILL REMAIN INTO TONIGHT.

LAT...LON 3852 8297 3853 8269 3840 8256 3844 8233
      3856 8229 3856 8217 3848 8206 3855 8206
      3852 8162 3809 8144 3821 8308
Local storm report, Oct 14, 4:08 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
408 PM EDT SUN OCT 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     NON-TSTM WND DMG LOWER SALEM             39.56N  81.39W
10/14/2012                   WASHINGTON         OH   PUBLIC

            TREES DOWN FROM GUSTY SHOWERS

&&

EVENT NUMBER RLX1200514

TAX
Special weather statement, Oct 14, 4:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
449 PM EDT SUN OCT 14 2012

KYZ101-102-OHZ066-067-075-076-083>087-150000-
GREENUP-CARTER-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...NEW LEXINGTON...CROOKSVILLE...SOMERSET...
MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...BELPRE...
JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...POMEROY...
GALLIPOLIS...IRONTON...SOUTH POINT
449 PM EDT SUN OCT 14 2012

...STRONG...GUSTY WINDS WILL IMPACT SOUTHEAST OHIO AND PORTIONS
OF NORTHEAST KENTUCKY THIS AFTERNOON...

GUSTY WINDS HAVE DEVELOPED AHEAD OF A STRONG COLD FRONT
APPROACHING THE AREA. WIND GUSTS TO AROUND 40 MPH HAVE BEEN
REPORTED IN SOUTHEAST OHIO AND NORTHEAST KENTUCKY THIS AFTERNOON.

WIND GUSTS TO AROUND 40 MPH WILL CONTINUE INTO THE EARLY EVENING
ACROSS SOUTHEAST OHIO AND NORTHEAST KENTUCKY. WINDS THIS STRONG
MAY CAUSE WEAK TREES...LIMBS AND AND BRANCHES TO FALL. OUTSIDE
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE MAY ALSO BE MOVED
DUE TO THE STRONG WINDS...IT IS BEST TO SECURE THEM IF POSSIBLE.

WIND GUSTS WILL BEGIN TO DIMINISH AS THE SUN SETS THIS
EVENING...HOWEVER BREEZY CONDITIONS WILL REMAIN INTO TONIGHT.

LAT...LON 3852 8297 3853 8269 3840 8256 3844 8233
      3856 8229 3856 8217 3848 8206 3855 8206
      3852 8162 3809 8144 3821 8308

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 2:48 PM EDTSpecial Weather StatementRLXCabell, Lincoln, Putnam2 hr

Nearby

Special Weather Statements in West Virginia, 2012Special Weather Statements in Kentucky, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.